Adverse effects of highly active antiretroviral therapy in developing countries.

Subbaraman R, Chaguturu SK, Mayer KH, Flanigan TP, Kumarasamy N.

Clin Infect Dis. 2007 Oct 15;45(8):1093-101. doi: 10.1086/521150. Epub 2007 Sep 6.

Recent increases in access to highly active antiretroviral therapy (HAART) have made the management of drug toxicities an increasingly crucial component of human immunodeficiency virus (HIV) care in developing countries. The spectrum of adverse effects related to HAART in developing countries may differ from that in developed countries because of the high prevalence of conditions such as anemia, malnutrition, and tuberculosis and frequent initial presentation with advanced HIV disease. The severity of adverse effects may vary as a result of host genetics and diagnostic delays attributable to inadequate laboratory monitoring. This article reviews current knowledge about toxicities related to HAART in resource-limited regions, which are in the process of rapid treatment scale-up. We conclude that initiating HAART before advanced immunosuppression, titrating doses in single-pill drug combinations to differences in patients' body weights, providing more intensive laboratory monitoring during the initial months of therapy, and providing access to less-toxic nucleoside reverse-transcriptase inhibitors may decrease the incidence of toxicities related to HAART in resource-limited regions.

PMID: 17879931

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine.